New York, 2008

Flash Flood in New York, August 2, 2008

August 2, 2008 · NWS OKX · 1 event in 1 county or zone

A wave of low pressure moving along a stationary front draped across the local area produced thunderstorms with torrential downpours leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A wave of low pressure moving along a stationary front draped across the local area produced thunderstorms with torrential downpours leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 12:42 PM EST, 1 hour earlier.

Area forecast discussion, Aug 2, 12:42 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
142 PM EDT SAT AUG 2 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL CROSS THE TRI-STATE THIS AFTERNOON
AND EVENING...WITH ITS TRAILING COLD FRONT MOVING OFFSHORE AFTER
MIDNIGHT TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
REGION FROM SUNDAY INTO MONDAY NIGHT. HIGH PRESSURE MOVES ACROSS
THE AREA ON TUESDAY FOLLOWED BY ANOTHER FRONTAL SYSTEM ON
WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FOR SEVERE THUNDERSTORM WATCH 791 THROUGH 6 PM FOR THE
ENTIRE CWA. UPPED POPS TO 90 PCT CWA WIDE. WITH BRN OF 35-50
ACROSS CWA...HAVE POTENTIAL FOR MIXED MODES BOTH SUPER CELLS AND
MULTI-CELLULAR. LOOKING AT 3KM EHI...THIS SUGGESTS POTENTIAL FOR
ISOLATED SUPER CELLS IS GREATEST LATE THIS AFTERNOON AND EVENING
ACROSS THE LOWER HUDSON VALLEY AND NORTHERN CONNECTICUT ZONES AS
REGION GETS INTO LF QUAD OF 80KT POLAR JET...AND IS IN NOSE OF LOW
LEVEL JET AS WELL. NOTING DEEP DRY LEVEL AT MID LEVELS ON 12Z
SOUNDING SO POTENTIAL EXISTS FOR DAMAGING WIND GUSTS...WITH A
GREATER THAN NORMAL CHANCE OF 60+ MPH WINDS (AN 80+ MPH MICRO BURST
WOULD NOT SURPRISE ME). BACKING FLOW AHEAD OF LOW...COUPLED WITH
ISALLABARIC BACKING DUE TO PRESSURE FALLS AHEAD OF DEVELOPING
SURFACE LOW...WILL HELP KEEP LOW LEVEL HELICITY AT LEVELS
SUPPORTING POTENTIAL TORNADIC DEVELOPMENT...ESPECIALLY WITH AN
SUPER CELLS. WITH PWS PROGGED TO 1.5-1.75 INCHES LOCALIZED
FLOODING POSSIBLE...ESPECIALLY WITH TRAINING OF CELLS.

MINOR CHANGES MADE TO REMAINDER OF FORECAST IN NEAR TERM.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
BASE OF ANOMALOUSLY STRONG UPPER LOW PIVOTS THRU AREA SUN INTO
SUN NIGHT...AND EAST ON MON.

WOULD EXPECT ISOLATED TO SCT INSTABILITY SHRA/TSRA DEVELOPMENT DUE
TO VORT ENERGY ROUNDING BASE OF TROUGH...RESIDUAL LOW-LEVEL
MOISTURE AND STEEP LAPSE RATES. BEST CHANCE ACROSS NORTHERN
ZONES...CLOSER TO UPPER LOW COLD POOL. HIGH TEMPS WILL LIKELY BE
AT OR SLIGHTLY BELOW SEASONABLE (LOWER 80S NORTHERN ZONES/ MID 80S
CITY/COAST) AS 850 HPA TEMPS WILL BE AROUND 13/14C AND WITH PLENTY
OF INSTABILITY CU DEVELOPMENT.

SKIES CLEAR OUT SUN NIGHT AS TROUGH AXIS MOVES ACROSS...WITH DEEP
NW FLOW IN ITS WAKE. TEMPS SLIGHTLY BELOW SEASONABLE IN CANADIAN
AIRMASS.

STACKED LOW SLOWLY MOVES INTO GULF OF MAINE ON MON...WITH
CONTINUED DEEP NW FLOW. SEASONABLY WARM CONDITIONS EXPECTED IN
MODIFYING CANADIAN AIRMASS. ONE MORE SHORTWAVE ROUNDING BASE OF
DEPARTING LOW COULD HAVE INSTABILITY CU AND ISOLATED SHRA
DEVELOPING ACROSS N AND E ZONES MON AFTERNOON. MOSTLY SUNNY AS ONE
WORKS FURTHER SW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HEIGHTS WILL RISE ON TUE AS TROUGH MOVES EAST AND THE RIDGE OVER
THE PLAINS AND SE TRIES TO BUILD INTO THE NORTHEAST...BUT A VORTEX
OVER HUDSON BAY WILL CAUSE A SQUEEZE PLAY OVER THE NORTHERN PLAINS
INTO THE NORTHEAST WITH THE FLOW FLATTENING. THIS WILL RESULT IN
ABOVE NORMAL TEMPERATURES THE FIRST HALF OF THE WEEK...BUT THE
EXTREME HEAT WILL REMAIN CONFINED TO THE OHIO VALLEY...MID
ATLANTIC AND SE. BY THU...THE RIDGE OVER THE SE BREAKS DOWN AND
THE VORTEX SLIDES SE INTO SE CANADA WITH MORE SEASONABLE
TEMPERATURES RETURNING.

DRY THROUGH TUE NIGHT WITH HIGH PRESSURE IN PLACE. WARM FRONT
PASSES NW OF THE AREA ON WED. CANT RULE OUT A SHOWER OR TSTM
MAKING IT INTO WESTERN PARTS OF THE AREA SO HAVE SCHC POPS.
UNSETTLED WX LIKELY CONTINUES THROUGH THU AS A COLD FRONT
APPROACHES WED NIGHT AND MOVES THROUGH SLOWLY...POSSIBLY STALLING
OUT JUST SOUTH OF LONG ISLAND.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CLUSTER OF SHOWERS/TSTMS MOVING EAST ACROSS MUCH OF LI/SRN CT...
THEN NEED TO TURN ATTENTION TO ANY ADDITIONAL TSTM DEVELOPMENT
THROUGH THE REMAINDER OF THE AFTERNOON...AND INTO THIS EVENING.
AIRMASS PRIMED FOR ADDITIONAL DEVELOPMENT...AND WITH FAVORABLE
CONDITIONS IN THE UPPER LEVELS OF THE ATMOSPHERE...COULD ONCE
AGAIN OBSERVE MVFR/IFR CONDITIONS...WITH ISOLATED LIFR IN HEAVIER
TSTMS.

OTHERWISE...LIGHT AND VARIABLE WIND FLOW...TO WEST/SOUTHWEST
THIS EVENING...THEN NORTHWEST AS WEAK LOW PRESSURE PASSES EAST.
AS CONVECTION WINDS DOWN THIS EVENING...A FEW LOCATIONS COULD
OBSERVE SOME FOG...WITH MVFR POSSIBLE. OTHERWISE...SKIES CLEAR A
BIT WITH VFR THROUGHOUT. I DO NOT ANTICIPATE ANY STRATUS AT THIS
TIME.

BY SUNDAY MORNING...NORTHWEST WINDS BACK SLIGHTLY TO THE WEST AT
AROUND 10 KTS. VFR THROUGH THE MORNING.

OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
ANY ISOLATED TSTM POSSIBLE SUNDAY AFTERNOON WITH UPPER LOW
OVERHEAD. SUB-VFR POSSIBLE. HIGH PRESSURE RIDGE BUILDS SUNDAY
NIGHT THROUGH TUESDAY. NEXT SHORTWAVE AND ASSOCIATED LOW PRESSURE
COULD RESULT IN SUB VFR TUE NIGHT THROUGH WED. HIGH PRESSURE
RETURNS WEDNESDAY NIGHT AND THURSDAY.

&&

.MARINE...
ONLY CHANGES WITH MORNING UPDATE WAS TO MODIFY PRECIP
WORDING/TIMING AND REFLECT WATCH BOX OVER ALL WATERS. PREVIOUS
DISCUSSION FOLLOWS...

WINDS/SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA ON
AREA WATERS THROUGH THE PERIOD...WITH SEAS GENERALLY 2-3 FT ON THE
OCEAN AND 1 FT OR LESS ON THE SOUND/HARBOR/BACK BAYS.

LOW PRES WILL DEVELOP ALONG A NEARLY STATIONARY BOUNDARY JUST SOUTH
OF LONG ISLAND...AND THAT WAVE WILL TRACK THROUGH THE WATERS LATER
TODAY. A COLD FRONT WILL THEN SWING THROUGH THE WATERS THIS EVENING.
CONVECTION WILL BE DEVELOPING ON THE WATERS...PRODUCING HEAVY
RAIN...STRONG WINDS AND DANGEROUS LIGHTNING. STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE A WATERSPOUT.

CONDITIONS DRY OUT TONIGHT AS HIGH PRES BUILDS OVER THE AREA. WITH
LOW PRES REMAINING IN THE GULF OF MAINE...ANOTHER ROUND OF
CONVECTION WILL BE POSSIBLE SUN AFTERNOON.

CONDITIONS EXPECTED TO REMAIN BELOW ADVISORY LEVELS FOR THE
REMAINDER OF THE FORECAST PERIOD. SEAS COULD APPROACH SCA LEVELS ON
THE OCEAN LATE WED NIGHT/THU UNDER A STRENGTHENING SOUTHERLY FLOW.

WITH ASTRONOMICAL HIGH TIDE FALLING SLIGHTLY FOR THIS EVENING HIGH
TIDE...EXPECTING MINOR COASTAL FLOODING IN SOUTH SHORE BACK BAYS
TO BE ISOLATED AND MARGINAL AT BEST.

&&

.HYDROLOGY...
FRONTAL SYSTEM AFFECTS REGION TODAY INTO THIS EVENING...WITH
POTENTIAL FOR BETWEEN ONE-HALF AND ONE INCH OF RAINFALL TODAY.
LOCALLY HEAVIER AMOUNTS WITH LOW CHANCE OF URBAN FLASH FLOODING
POSSIBLE WHERE CELLS TRAIN...MOST LIKELY IN VICINITY OF WARM
FRONT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...NV/PFM
NEAR TERM...NV/PFM
SHORT TERM...NV
LONG TERM...AL
AVIATION...PW
MARINE...MPS/PFM
HYDROLOGY...NV/PFM
Hazardous weather outlook, Aug 2, 9:56 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1056 AM EDT SAT AUG 2 2008

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-031500-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1056 AM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE STORMS WILL IMPACT THE REGION THROUGH THIS
EVENING...DEVELOPING FROM WEST TO EAST. THE GREATEST THREAT IS
FROM DAMAGING WINDS AND LARGE HAIL...HOWEVER ISOLATED TORNADOES
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 2, 11:14 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1214 PM EDT SAT AUG 2 2008

CTZ005-006-009-010-NYZ071-077-078-080-021700-
NASSAU-NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHWEST
SUFFOLK-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN
WESTCHESTER-SOUTHWEST SUFFOLK-
1214 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NORTHERN NASSAU...
SOUTHERN WESTCHESTER...SOUTHWESTERN NEW HAVEN AND SUFFOLK COUNTIES...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BETHEL TO GEORGETOWN
TO NEW CANAAN TO STAMFORD TO GLEN COVE...OR ALONG A LINE EXTENDING
FROM DANBURY TO 7 MILES NORTH OF NEW CANAAN TO NEW CANAAN TO STAMFORD
TO GLEN COVE...AND MOVING EAST AT 29 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH
AN HOUR IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Aug 2, 11:43 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1243 PM EDT SAT AUG 2 2008

CTZ007-008-010>012-021745-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW HAVEN-SOUTHERN NEW LONDON-
1243 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX...SOUTHEASTERN NEW HAVEN
AND WESTERN NEW LONDON COUNTIES...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MILFORD...AND MOVING NORTHEAST AT 31 MPH.

THIS STORM WILL BE...
  5 MILES SOUTHEAST OF NEW HAVEN BY 1255 PM.
  NEAR BRANFORD BY 105 PM.
  NEAR NORTH BRANDFORD BY 110 PM.
  NEAR GUILFORD BY 115 PM.
  NEAR NORTH MADISON BY 125 PM.
  NEAR KILLINGWORTH BY 130 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Aug 2, 12:30 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
130 PM EDT SAT AUG 2 2008

CTZ007-008-010>012-021815-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW HAVEN-SOUTHERN NEW LONDON-
130 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX...NEW LONDON AND
SOUTHEASTERN NEW HAVEN COUNTIES...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON...AND MOVING NORTHEAST AT 29 MPH.

THIS STORM WILL BE...
  NEAR WESTBROOK BY 135 PM.
  NEAR CHESTER BY 145 PM.
  4 MILES NORTHWEST OF OLD LYME BY 150 PM.
  NEAR NORTH LYME BY 155 PM.
  NEAR SALEM BY 210 PM.
  5 MILES WEST OF GALES FERRY BY 215 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

DSW
Special weather statement, Aug 2, 12:32 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
132 PM EDT SAT AUG 2 2008

NYZ076>078-080-021830-
NASSAU-NORTHWEST SUFFOLK-QUEENS-SOUTHWEST SUFFOLK-
132 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT NASSAU...QUEENS AND SUFFOLK
COUNTIES...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GLEN COVE TO KENNEDY
AIRPORT...AND MOVING EAST AT 29 MPH.

THESE STORMS WILL BE...
  NEAR BAYVILLE BY 140 PM.
  NEAR LIDO BEACH BY 145 PM.
  NEAR SYOSSET BY 150 PM.
  NEAR WOODBURY BY 155 PM.
  NEAR CENTERPORT BY 200 PM.
  NEAR NORTHPORT BY 205 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Aug 2, 12:38 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
138 PM EDT SAT AUG 2 2008

NYZ078-079-021845-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-
138 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT THE NORTHERN SHORE OF SUFFOLK
COUNTY...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKY POINT TO
MIDDLE ISLAND TO SHELTER ISLAND...OR ALONG A LINE EXTENDING FROM PORT
JEFFERSON TO MIDDLE ISLAND TO SAG HARBOR...AND MOVING EAST AT 26 MPH.

THESE STORMS WILL BE...
  NEAR WADING RIVER BY 150 PM.
  NEAR GARDNERS ISLAND BY 200 PM.
  NEAR MATTITUCK BY 225 PM.
  NEAR PECONIC BY 230 PM.
  NEAR SOUTHOLD BY 240 PM.
  NEAR GREENPORT BY 245 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...ARE OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Local storm report, Aug 2, 1:31 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
231 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     FLASH FLOOD      PARAMUS                 40.95N 74.07W
08/02/2008                   BERGEN             NJ   TRAINED SPOTTER

            ROUTE 17 IMPASSABLE FOR 0.8 MILES BY LINWOOD AVENUE

1153 AM     TSTM WND DMG     5 NNW YORKTOWN HEIGHTS  41.34N 73.82W
08/02/2008                   WESTCHESTER        NY   BROADCAST MEDIA

            US 6 EASTBOUND AT SUNNYSIDE STREET...BOTH LANES BLOCKED
            DUE TO FALLEN TREES

1158 AM     FLASH FLOOD      FORT LEE                40.85N 73.97W
08/02/2008                   BERGEN             NJ   TRAINED SPOTTER

            ROUTE 4 CLOSED IN BOTH DIRECTIONS.

0100 PM     TSTM WND DMG     NEW HAVEN               41.31N 72.92W
08/02/2008                   NEW HAVEN          CT   PUBLIC

            10 INCH DIAMETER TREE LIMB DOWN...WINTERGREEN AND FITCH
            AVENUE

&&

JP

The radar

The Brookhaven radar (KOKX), 37 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
August 2, 1:42 PM EST to 1:57 PM EST
Where
Suffolk County, 1.01 mi N of Art Vlg to 1.23 mi WSW of Hampton Park
Cause
Heavy Rain
Reported by
Public
Coordinates
40.895, -72.420

Many of the secondary roads in the town of Southampton were impassable due to flooding. Windmill Lane was covered by approximately 2 ft. of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130377.